Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 115, NWS Springfield, MO

June 20, 2008Greene County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 20, 2008, 7:50 AM CDT for Greene County, Missouri. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2008, 7:50 AM CDT (12:50 UTC)
Expired
Jun 20, 2008, 10:45 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Greene County, MO

The radar

The Springfield radar (KSGF), 4 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 8:26 AM CDTFLASH FLOODSpringfield, MO7 TO 8 INCHES OF WATER OVER FARM ROAD 97.
Jun 20, 9:48 AM CDTHEAVY RAIN 2.37Battlefield, MOOVERNIGHT AND EARLY MORNING RAINFALL MEASURED AT GOLDEN AND WEAVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 201253
FFWSGF
MOC077-201900-
/O.NEW.KSGF.FF.W.0115.080620T1250Z-080620T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
750 AM CDT FRI JUN 20 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 200 PM CDT FRIDAY.

* AT 745 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL   
  STREETS FLOODED IN THE CITY OF SPRINGFIELD DUE TO SLOW MOVING      
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  BATTLEFIELD...REPUBLIC...SPRINGFIELD...STRAFFORD...ASH GROVE...FAIR
  GROVE AND WILLARD.

SPRINGFIELD LAW ENFORCEMENT REPORTS THE FOLLOWING ROAD CLOSURES 
ACROSS THE CITY...INTERSECTION OF JEFFERSON AND 
LAWRENCE...INTERSECTION OF KIMBRO AND ELM...GRAND AVENUE BETWEEN 
KIMBRO AND HOLLAND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.

LAT...LON 3741 9362 3741 9308 3710 9309 3710 9345
      3710 9346 3710 9360 3710 9361

$$

CLAYCOMB
1 follow-up statement
000 
WGUS73 KSGF 201545
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1044 AM CDT FRI JUN 20 2008

MOC077-201554-
/O.CAN.KSGF.FF.W.0115.000000T0000Z-080620T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE MO-
1044 AM CDT FRI JUN 20 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR GREENE COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA WERE BEGINNING TO RECEDE...AND AS A 
RESULT...AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR WESTERN GREENE 
COUNTY. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR 
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3741 9362 3741 9308 3710 9309 3710 9345
      3710 9346 3710 9360 3710 9361
TIME...MOT...LOC 1544Z 180DEG 0KT 3719 9342

$$

GAGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 6:30 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 20, 6:30 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
630 AM CDT FRI JUN 20 2008

.SYNOPSIS...
TWO WAVES OF ENERGY HAVE CAUSED QUITE A BIT OF DISORGANIZATION
ACROSS THE FORECAST AREA THIS EARLY MORNING. ONE WAVE WAS NORTH OF
KANSAS CITY WITH ANOTHER WEST OF ST. LOUIS. RADAR AND SATELLITE
ANALYSIS IS SHOWING THESE WAVES AS THEY PROGRESS TO THE SOUTH AND
SOUTHEAST. IN ADDITION TO THE WAVES OF ENERGY...SURFACE WIND FIELD
IS DISORGANIZED WITH NO DESIRABLE SURFACE TROUGH. MAIN
THUNDERSTORM DEVELOPMENT IS BASICALLY CAUSED BY WEAK CONVERGENCE
BETWEEN THE 925/85H FLOW IN SOUTHWEST MISSOURI. ANOTHER AREA
ACROSS WEST CENTRAL MISSOURI AND EAST CENTRAL KANSAS SEEMS TO BE
ASSOCIATED WITH INCREASING LIFT AHEAD OF NEXT SHORT WAVE NORTH OF
KANSAS CITY.

JLT

&&

.DISCUSSION...

MAIN FORECAST CHALLENGE DEALS WITH ONGOING CONVECTION THIS
MORNING...AND THE OVERALL PATTERN FOR THE NEXT SEVERAL DAYS AS
BOTH THE GFS/WRF INDICATE A DEEPENING TROUGH ACROSS THE GREAT
LAKES AND EASTERN CANADA. THIS WILL ALLOW FOR A MORE
NORTH/NORTHWESTERLY FLOW ALOFT FOR THE REGION WITH SLIGHTLY BELOW
THICKNESS VALUES. THIS SHOULD TRANSLATE TO NEAR OR SLIGHTLY BELOW
NORMAL TEMPERATURE REGIME. CURRENT FORECAST TEMPERATURES THROUGH
TUESDAY REFLECT THIS TREND. BOTH MODELS TRY TO DEVELOP
THUNDERSTORMS LATE SATURDAY INTO SUNDAY AS ANOTHER WAVE MOVES
ACROSS THE ROCKIES...INTO THE MID MISSISSIPPI VALLEY REGION. I AM
NOT OVERLY CONFIDENT IF THIS WILL DEVELOP OR NOT...ESPECIALLY
SINCE THIS WAVE IS JUST ENTERING THE CALIFORNIA COAST REGION. NO
CHANGES TO THE FORECAST WERE MADE PAST TUESDAY. WILL CONCENTRATE
ON THE NEXT 24 HOURS WITH SHORT TERM TRENDS IN THE RADAR AND
SATELLITE TO PROVIDE LAST MINUTE CHANCES TO MORNING FORECAST
TRENDS. DAY SHIFT WILL NEED TO PAY ATTENTION TO OUTFLOW
BOUNDARIES...INCREASING CAPE AND OVERALL ENERGY MOVING SOUTHWARD
THIS MORNING.

JLT

&&

.AVIATION...

12Z TAFS...LOOKS LIKE VFR CONDITIONS THROUGH THE NEXT 24 HOURS AS
THUNDERSTORMS REMAIN SOUTH OF BOTH AIRFIELDS. WILL NEED TO WATCH
THIS EVENING FOR POSSIBLE FOG DEVELOPMENT AS SKIES CLEAR AND WINDS
GO CALM THIS EVENING. LATER SHIFTS WILL NEED TO CLOSELY MONITOR.

GCC

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 20, 5:04 AM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
504 AM CDT FRI JUN 20 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
504 AM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED:

DENSE FOG WITH VISIBILITIES LESS THAN ONE QUARTER OF A MILE.

SCATTERED THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS AND
ISOLATED FLASH FLOODING.

AREAS AFFECTED AND TIMING:

DENSE FOG IS LIKELY FOR AREAS ALONG AND NORTH OF AN OSCEOLA TO
FORT LEONARD WOOD...TO SALEM LINE THROUGH 9 AM.

ISOLATED THUNDERSTORMS ARE LIKELY THROUGH 8 AM FOR AREAS ALONG
AND SOUTH OF A LINE FROM CASSVILLE TO WEST PLAINS. SCATTERED
THUNDERSTORMS ARE AGAIN POSSIBLE AFTER NOON FOR AREAS MAINLY ALONG
AND SOUTH OF INTERSTATE 44.

DISCUSSION:

EARLY MORNING THUNDERSTORMS ACROSS EXTREME SOUTHERN MISSOURI WILL
BE CAPABLE OF PRODUCING SMALL HAIL AND TORRENTIAL RAINFALL. LATER
TODAY AS A DISTURBANCE ACROSS CENTRAL MISSOURI MOVES SOUTHEAST
ACROSS EASTERN MISSOURI...INCREASING INSTABILITY AND MODEST WIND
SHEAR SHOULD BE ENOUGH TO CAUSE A FEW SEVERE THUNDERSTORMS ACROSS
MAINLY SOUTH CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND
SUNDAY...AND AGAIN ON TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS MORNING...BUT SPOTTERS
SHOULD MONITOR THUNDERSTORM ACTIVITY THIS AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

JLT

In the hours before

Local storm report, Jun 20, 3:22 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
322 AM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     HAIL             6 N NEOSHO              36.96N 94.37W
06/20/2008  E1.00 INCH       NEWTON             MO   TRAINED SPOTTER

            AT INTERSECTION OF SPURGEON ROAD AND GATEWAY

&&

GCLAYCOM
Local storm report, Jun 20, 3:24 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
324 AM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             DIAMOND                 37.00N 94.32W
06/20/2008  E1.00 INCH       NEWTON             MO   LAW ENFORCEMENT

&&

GCLAYCOM
Local storm report, Jun 20, 3:32 AM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 AM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     TSTM WND DMG     DIAMOND                 37.00N 94.32W
06/20/2008                   NEWTON             MO   PUBLIC

            WOOD FENCE BLOWN DOWN IN BACK YARD. DIME SIZED HAIL
            REPORTED AS WELL.

&&

GCLAYCOM
Special weather statement, Jun 20, 3:50 AM CDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
350 AM CDT FRI JUN 20 2008

MOZ094-102-200915-
LAWRENCE MO-BARRY MO-
350 AM CDT FRI JUN 20 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN BARRY AND SOUTHWESTERN
LAWRENCE COUNTIES UNTIL 415 AM CDT...

AT 346 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF PIERCE CITY...OR 9 MILES WEST OF
MONETT...MOVING SOUTHEAST AT 30 MPH.

THIS STORM WILL BE NEAR...
  PIERCE CITY BY 355 AM CDT.
  MONETT BY 405 AM CDT.
  PURDY BY 410 AM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

CLAYCOMB
Local storm report, Jun 20, 6:32 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 AM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       REPUBLIC                37.12N 93.48W
06/20/2008  M4.36 INCH       GREENE             MO   NWS EMPLOYEE

            RAINFALL FROM 9 PM THURSDAY TO 6 AM FRIDAY

&&

GCLAYCOM
Local storm report, Jun 20, 7:42 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
742 AM CDT FRI JUN 20 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0740 AM     FLOOD            SPRINGFIELD             37.20N  93.29W
06/20/2008                   GREENE             MO   NWS EMPLOYEE

            6 INCHES OF WATER ON THE ROAD AT THE INTERSECTION OF
            NATIONAL AND SUNSHINE.

&&

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:34 PM CDTSevere Thunderstorm WarningSGFBenton56 min
Jun 19, 7:51 PM CDTTornado WarningSGFBenton39 min
Jun 19, 8:10 PM CDTSevere Thunderstorm WarningSGFCamden, Hickory, Morgan65 min
Jun 19, 8:32 PM CDTFlash Flood WarningSGFDade, Greene6 hr
Jun 19, 8:41 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede64 min
Jun 19, 8:51 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Pulaski54 min
Jun 19, 9:13 PM CDTSevere Thunderstorm WarningSGFCamden30 min
Jun 19, 9:22 PM CDTFlash Flood WarningSGFMorgan3 hr
Jun 19, 9:56 PM CDTAreal Flood WarningSGFChristian, Dallas, Greene, Hickory, Polk, Taney11 hr
Jun 19, 10:12 PM CDTSevere Thunderstorm WarningSGFChristian, Stone25 min
Jun 19, 10:50 PM CDTFlash Flood WarningSGFGreene, Lawrence4 hr
Jun 19, 11:05 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark55 min
Jun 19, 11:37 PM CDTFlash Flood WarningSGFDouglas, Ozark, Taney6 hr
Jun 20, 2:24 AM CDTAreal Flood WarningSGFDade, Greene, Lawrence48 hr
Jun 20, 3:00 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald, Newton47 min
Jun 20, 5:00 AM CDTDense Fog AdvisorySGFBenton, Camden, Hickory, Laclede, Maries, Miller and 4 more4 hr
Jun 20, 5:20 AM CDTAreal Flood WarningSGFChristian, Douglas, Ozark, Taney6 hr
Jun 20, 2:37 PM CDTRiver Flood WarningSGFCedar28 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.